Alert archive / New Jersey / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 11, 2018, 5:50 PM EDT for Bergen County, Essex County, Passaic County, New Jersey. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 5:50 PM EDT (21:50 UTC)
- Expired
- Aug 11, 2018, 7:15 PM EDT
- In force
- 85 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bergen County, NJ, Essex County, NJ, Passaic County, NJ
The radar
The Philadelphia radar (KDIX), 102 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted.
848
WGUS51 KOKX 112150
FFWOKX
NJC003-013-031-112315-
/O.NEW.KOKX.FF.W.0024.180811T2150Z-180811T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
550 PM EDT SAT AUG 11 2018
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Eastern Passaic County in northeastern New Jersey...
Southwestern Bergen County in northeastern New Jersey...
East central Essex County in northeastern New Jersey...
* Until 715 PM EDT.
* At 550 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Passaic, Bloomfield, Belleville and Nutley.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4088 7413 4086 7411 4086 7412 4082 7412
4082 7414 4079 7415 4080 7420
$$
MALOIT1 follow-up statement
969
WGUS71 KOKX 112310
FFSOKX
Flash Flood Statement
National Weather Service New York NY
710 PM EDT SAT AUG 11 2018
NJC003-013-031-112320-
/O.EXP.KOKX.FF.W.0024.000000T0000Z-180811T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Passaic NJ-Bergen NJ-Essex NJ-
710 PM EDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING FOR EASTERN PASSAIC...SOUTHWESTERN BERGEN
AND EAST CENTRAL ESSEX COUNTIES WILL EXPIRE AT 715 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4088 7413 4086 7411 4086 7412 4082 7412
4082 7414 4079 7415 4080 7420
$$
MALOITWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 4:23 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 11, 4:23 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
423 PM EDT Sat Aug 11 2018
.SYNOPSIS...
A stationary front will remain in the vicinity through early
in the, with waves of low pressure moving along the boundary.
A frontal boundary remains stalled near the area with waves of low
pressure riding along it through early next week. This boundary
pushes to the south Wednesday and Wednesday night as a cold
front approaches from the north, then stalls out over the area
into Friday. Another cold front crosses the area Friday night,
followed by high pressure building in next Saturday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A digging/amplifying upper trough over the eastern Great Lakes
will drift eastward through tonight as the western Atlantic
ridge holds. The upper trough begins to cut off after 00Z Sun,
becoming cut off by 12Z. A deep and moist SW flow will persist
over the region, especially through 06Z Sun. With the brief
clearing, thinning of the clouds across portions of
northeastern NJ and into southeastern Pennsylvania, some
destabilization was able to occur with daytime heating. This has
allowed showers and thunderstorms to re-develop. With the
continued transport of high moisture values into the region. The
potential for heavy rainfall continues, with rates approaching
2 inches per hour. Also, with training of heavy rainfall, and
storms moving over areas that already received 1 to 2 inches and
locally more, the flash flood threat remains, and the flash
flood watch remains in effect through 800 AM EDT Sunday. See
hydrology section for more on rainfall.
There is a low risk for rip current development through this
evening.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
An upper cut-off low will remain over the Ohio Valley and into
the eastern Great Lakes and Mid Atlantic as the western Atlantic
ridge keeps the northern stream nearly blocked. Additional
impulses will rotate through the eastern cutoff low Sunday and
Sunday night. The treat of flash flooding is expected to
diminish by early Sunday morning as the moisture influx weakens
and shifts more to the east, with lower values of precipitable
water moving into the area. Also, the surface trough will be
shifting to the south. The area will be in a marginal risk for
excessive rainfall Sunday. Therefore, at this time will not be
extending the flash flood watch into Sunday. That being
written, there will still be the chance of additional heavy
rainfall Sunday, and a lower threat Sunday night.
There is a moderate risk for rip current development Sunday.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A closed 850-500 hPa low slowly tracks from the Central
Appalachians Monday morning to far eastern Canada by Wednesday
evening, as it slowly lifts northeast and opens. With southerly
low-mid level flow from Monday into Tuesday, will continue to
have an usually moist airmass over the area (precipitable waters
around 2 standard deviations above normal). Shortwaves rotating
around the closed low will act on this moisture, producing
locally heavy rainfall at times into Tuesday. Refer to the
hydrology section of the AFD for details on amounts and any
impacts.
Highs on Monday should be near to slightly below normal, lows
Monday night near to slightly above normal and highs on Tuesday
near normal.
The closed low tracks over the area as it begins to open, late
Tuesday and Tuesday night, then exits to the east on Wednesday
as a trough. As a result, should see decreasing coverage and
intensity of precipitation from Tuesday through Wednesday, with
dry conditions expected by Wednesday evening.
Northern stream ridging builds over the area Wednesday night,
and it should be dry as a result.
Models then differ on the handling and/or timing of shortwave
energy Thursday-Saturday. Given no clear consensus, went with a
blended approach. So bring in mainly slight chance pops Thursday
afternoon and night and mainly chance pops Friday and Friday
night. Given some uncertainty exactly how fast a northern stream
trough exits to the east on Saturday, have slight chance pops
then as well.
Temperature should run above normal Tuesday night-Friday night,
then near to slightly above normal on Saturday.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Mainly MVFR-VFR with periods of showers and thunderstorms. Main
thunderstorm activity expected to move through the airspace
from around 21-02Z. Gusts up to 30 kt and locally IFR conditions
may be possible in any heavier showers and thunderstorms that
develop.
With the stationary front over the area, winds will be light
northeast to southeast, then decrease overnight becoming light
and variable at times. Lingering moisture may allow the
development of fog and/or stratus overnight.
.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday-Monday...MVFR or lower in showers and possible
thunderstorms. Local IFR possible.
.Tuesday-Wednesday...MVFR or lower possible with a chance of
showers and thunderstorms.
.Thursday...VFR. Chance of showers and thunderstorms late.
&&
.MARINE...
Sub SCA conditions will continue through the midweek period as
a stationary front remains in the vicinity of the forecast
waters. A light pressure gradient will be over the waters
around Long Island from Monday through Thursday, with winds
around 10 kt or less. With no significant swells expected, seas
on the coastal ocean waters should remain below 5 ft and on the
coastal ocean waters 1 ft or less Monday through Thursday as
well.
&&
.HYDROLOGY...
Showers and thunderstorms will continue with the potential
for the training of heavy rainfall along a stalled frontal
boundary into tonight. At times rainfall rates to around 2
inches an hour will be possible into tonight. Basin average
rainfall tonight through Sunday night will be 1 to 1 1/2
inches, with the potential of locally higher amounts of 2 to 4
inches. Exactly where these higher amounts will be is uncertain,
however, areas of urban and poor drainage flooding are likely
tonight, with localized flash flooding possible. In addition,
flash flooding along quick reacting creeks, streams and small
rivers will be realized if the higher end rainfall amounts fall
across the already wet NE NJ, Lower Hudson Valley and into
portions of southwestern CT river basins.
There is the potential for locally heavy rainfall from Monday
into Tuesday. With relatively slow storm motion possible, and
the recent heavy rainfall over the area, any stronger convection
could result in localized flash flooding of small streams and
creeks as well as urban and poor drainage areas. Expect a basin
average of around 0.5- 1" of additional rainfall from Monday
into Tuesday, with locally higher amounts possible.
Additional rainfall is possible from late Thursday into early
Saturday. At this time, it is too early to specify how much rain
could fall, and what any possible impacts could be.
&&
.TIDES/COASTAL FLOODING...
Expecting minor coastal flooding for Western LI Sound on Southern
Westchester and Fairfield coastlines as well as South Shore Bays for
high tides tonight. Other adjacent waters like the NY Harbor and
Northern Nassau and Northwest Suffolk shorelines of LI Sound will
have water levels just touching minor coastal flood benchmarks for
highs tonight.
For Sunday night, tide levels are expected to be about a tenth of a
foot less than those of tonight but nearly the same result in terms
of coastal sites total water level compared to minor coastal flood
benchmarks. Same areas as mentioned before for coastal flooding for
high tide Sunday night. A little more onshore flow will enable this
despite slightly lower tidal levels.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Sunday morning for CTZ005>012.
Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
Sunday for CTZ009.
Coastal Flood Advisory from midnight Sunday night to 2 AM EDT
Monday for CTZ009.
NY...Flash Flood Watch through Sunday morning for NYZ067>075-
078>081-176>179.
Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
Sunday for NYZ071.
Coastal Flood Advisory from midnight Sunday night to 2 AM EDT
Monday for NYZ071.
Coastal Flood Advisory from 7 PM this evening to midnight EDT
tonight for NYZ178-179.
Coastal Flood Advisory from 8 PM Sunday to midnight EDT Sunday
night for NYZ178-179.
NJ...Flash Flood Watch through Sunday morning for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...Maloit/19
NEAR TERM...19
SHORT TERM...19
LONG TERM...Maloit
AVIATION...MD
MARINE...Maloit/19
HYDROLOGY...Maloit/19
TIDES/COASTAL FLOODING...JM
EQUIPMENT...Hazardous weather outlook, Aug 11, 3:21 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service New York NY 321 PM EDT Sat Aug 11 2018 CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072>075-078>081- 176-177-121030- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau- 321 PM EDT Sat Aug 11 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009-NYZ071-121030- Southern Fairfield-Southern Westchester- 321 PM EDT Sat Aug 11 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM EDT SUNDAY... ...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 2 AM EDT MONDAY... This Hazardous Weather Outlook is for southern Connecticut and southeastern New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ178-179-121030- Southern Queens-Southern Nassau- 321 PM EDT Sat Aug 11 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT EDT TONIGHT... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM SUNDAY TO MIDNIGHT EDT SUNDAY NIGHT... This Hazardous Weather Outlook is for southeastern New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-121030- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 321 PM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Aug 11, 5:04 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
504 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD CALDWELL 40.84N 74.28W
08/11/2018 ESSEX NJ TRAINED SPOTTER
BLOOMFIELD AVENUE AT RYERSON AVENUE CLOSED DUE TO
FLOODING.
&&
CJBLocal storm report, Aug 11, 5:14 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
514 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD PACKANACK LAKE 40.94N 74.26W
08/11/2018 PASSAIC NJ SOCIAL MEDIA
GINA MARIE COURT AND LAKE DRIVE EAST FLOODED AND
IMPASSABLE.
&&
CJBThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:27 AM EDT | Coastal Flood Statement | OKX | Essex, Hudson, Union | 19 hr |
| Aug 11, 6:41 AM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Passaic, Union | 2 hr |
| Aug 11, 6:52 AM EDT | Special Weather Statement | OKX | Essex, Union | 53 min |
| Aug 11, 7:10 AM EDT | Flash Flood Warning | OKX | Bergen, Essex, Hudson, Passaic, Union | 2 hr |
| Aug 11, 7:30 AM EDT | Areal Flood Advisory | OKX | Hudson | 90 min |
| Aug 11, 7:59 AM EDT | Areal Flood Advisory | OKX | Bergen, Hudson | 91 min |
| Aug 11, 8:09 AM EDT | Special Weather Statement | OKX | Hudson | 36 min |
| Aug 11, 8:14 AM EDT | Flash Flood Warning | OKX | Bergen, Hudson | 109 min |
| Aug 11, 2:57 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Passaic, Union | 2 hr |
| Aug 11, 3:57 PM EDT | Flash Flood Warning | OKX | Bergen, Essex, Passaic | 2 hr |
| Aug 11, 4:39 PM EDT | Areal Flood Advisory | OKX | Bergen | 3 hr |
| Aug 11, 4:50 PM EDT | Coastal Flood Statement | OKX | Essex, Hudson, Union | 33 hr |
| Aug 11, 5:30 PM EDT | Flash Flood Warning | OKX | Bergen | 2 hr |
| Aug 11, 6:02 PM EDT | Flash Flood Warning | OKX | Bergen, Essex, Passaic | 118 min |
| Aug 11, 6:11 PM EDT | Areal Flood Advisory | OKX | Hudson | 40 min |
| Aug 11, 7:55 PM EDT | Areal Flood Advisory | OKX | Essex | 3 hr |
Nearby
Flash Flood Warnings in New Jersey, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.